Alert archive / Montana / High Wind Warnings in 2011
High Wind Warning 18, NWS Billings, MT
NWS Billings, MT issued this high wind warning at Dec 31, 2011, 2:48 AM MST for 4 counties in Montana. It took effect at Dec 31, 2011, 9:00 AM MST. It was in force for 6 hr. No storm report in the archive falls inside the area while it was in force.
The area
The counties it named.
The facts
- Issued
- Dec 31, 2011, 2:48 AM MST (09:48 UTC)
- In effect from
- Dec 31, 2011, 9:00 AM MST
- Expired
- Dec 31, 2011, 2:43 PM MST
- In force
- 6 hr
- Issued by
- NWS Billings, MT
Counties Carter County, MT, Custer County, MT, Fallon County, MT, Powder River County, MT
The nearest sounding before it
Rapid City, SD (KUNR), launched 00:00Z, 9.8 hours before the alert went out and 263 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 0 J/kg
- Mixed-layer CIN
- No buoyant parcel
- Mixed-layer LCL
- 1915 m above ground
- 0-6 km bulk shear
- 50 kt
- 0-1 km storm-relative helicity
- 209 m²/s²
- 0-3 km storm-relative helicity
- 219 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted, in the capitals the NWS used until 2016.
965 WWUS75 KBYZ 310948 NPWBYZ URGENT - WEATHER MESSAGE NATIONAL WEATHER SERVICE BILLINGS MT 248 AM MST SAT DEC 31 2011 .A FAST MOVING STORM SYSTEM WILL BRING THE THREAT FOR STRONG WINDS TO AREAS FROM MILES CITY TO BROADUS AND EASTWARD FROM LATE THIS MORNING INTO THIS EVENING. MTZ029>031-035-038-057-058-311100- /O.CAN.KBYZ.HW.A.0016.111231T1300Z-120101T0400Z/ MUSSELSHELL-TREASURE-NORTHERN ROSEBUD-YELLOWSTONE- SOUTHERN BIG HORN-NORTHERN BIG HORN-SOUTHERN ROSEBUD- INCLUDING THE CITIES OF...ROUNDUP...HYSHAM...COLSTRIP...FORSYTH... BILLINGS...PRYOR...LODGE GRASS...HARDIN...CROW AGENCY...LAME DEER 248 AM MST SAT DEC 31 2011 ...HIGH WIND WATCH IS CANCELLED... THE NATIONAL WEATHER SERVICE IN BILLINGS HAS CANCELLED THE HIGH WIND WATCH. WINDS ARE EXPECTED TO BE GUSTY TODAY...HOWEVER THE THREAT FOR DAMAGING WINDS HAS DIMINISHED SIGNIFICANTLY. WEST TO NORTHWEST WINDS OF 20 TO 40 MPH WITH OCCASIONAL GUSTS NEAR 50 MPH CAN BE EXPECTED TODAY. $$ MTZ032-033-036-037-010400- /O.UPG.KBYZ.HW.A.0016.111231T1300Z-120101T0400Z/ /O.NEW.KBYZ.HW.W.0018.111231T1600Z-120101T0400Z/ CUSTER-FALLON-POWDER RIVER-CARTER- INCLUDING THE CITIES OF...MILES CITY...BAKER...BROADUS...EKALAKA 248 AM MST SAT DEC 31 2011 ...HIGH WIND WARNING IN EFFECT FROM 9 AM THIS MORNING TO 9 PM MST THIS EVENING... THE NATIONAL WEATHER SERVICE IN BILLINGS HAS ISSUED A HIGH WIND WARNING...WHICH IS IN EFFECT FROM 9 AM THIS MORNING TO 9 PM MST THIS EVENING. * WINDS...WEST TO NORTHWEST WINDS OF 30 TO 45 MPH WITH OCCASIONAL GUSTS AROUND 60 MPH. * TIMING...STRONG WEST TO NORTHWEST WINDS ARE POSSIBLE FROM LATE THIS MORNING INTO THIS EVENING. * IMPACTS...EXPECT HAZARDOUS DRIVING CONDITIONS ON AREA ROADWAYS DUE TO STRONG CROSSWINDS WITH SUDDEN VERY STRONG GUSTS . THESE STRONG WINDS MAY ALSO CREATE DANGEROUS FIRE CONDITIONS ALONG WITH POSSIBLE POWER OUTAGES. PRECAUTIONARY/PREPAREDNESS ACTIONS... WINDS OF THESE MAGNITUDES CAN CAUSE PROPERTY DAMAGE WITHOUT EXTRA PRECAUTIONS. MOTORISTS IN HIGH PROFILE VEHICLES SHOULD USE CAUTION UNTIL THE WINDS SUBSIDE. && $$ HTTP://WEATHER.GOV/BILLINGS
2 follow-up statements
131 WWUS75 KBYZ 311732 NPWBYZ URGENT - WEATHER MESSAGE NATIONAL WEATHER SERVICE BILLINGS MT 1032 AM MST SAT DEC 31 2011 MTZ032-033-036-037-010400- /O.CON.KBYZ.HW.W.0018.000000T0000Z-120101T0400Z/ CUSTER-FALLON-POWDER RIVER-CARTER- INCLUDING THE CITIES OF...MILES CITY...BAKER...BROADUS...EKALAKA 1032 AM MST SAT DEC 31 2011 ...HIGH WIND WARNING REMAINS IN EFFECT UNTIL 9 PM MST THIS EVENING... * WINDS...WEST TO NORTHWEST WINDS OF 30 TO 45 MPH WITH OCCASIONAL GUSTS AROUND 60 MPH. * TIMING...STRONG WEST TO NORTHWEST WINDS ARE POSSIBLE THIS AFTERNOON AND EVENING. * IMPACTS...EXPECT HAZARDOUS DRIVING CONDITIONS ON AREA ROADWAYS DUE TO STRONG CROSSWINDS WITH SUDDEN VERY STRONG GUSTS. THESE STRONG WINDS MAY ALSO CREATE DANGEROUS FIRE CONDITIONS ALONG WITH POSSIBLE POWER OUTAGES. PRECAUTIONARY/PREPAREDNESS ACTIONS... WINDS OF THESE MAGNITUDES CAN CAUSE PROPERTY DAMAGE WITHOUT EXTRA PRECAUTIONS. MOTORISTS IN HIGH PROFILE VEHICLES SHOULD USE CAUTION UNTIL THE WINDS SUBSIDE. && $$ HTTP://WEATHER.GOV/BILLINGS
978 WWUS75 KBYZ 312143 NPWBYZ URGENT - WEATHER MESSAGE NATIONAL WEATHER SERVICE BILLINGS MT 243 PM MST SAT DEC 31 2011 MTZ032-033-036-037-312245- /O.CAN.KBYZ.HW.W.0018.000000T0000Z-120101T0400Z/ CUSTER-FALLON-POWDER RIVER-CARTER- INCLUDING THE CITIES OF...MILES CITY...BAKER...BROADUS...EKALAKA 243 PM MST SAT DEC 31 2011 ...HIGH WIND WARNING IS CANCELLED... THE NATIONAL WEATHER SERVICE IN BILLINGS HAS CANCELLED THE HIGH WIND WARNING. NORTHWEST WINDS OF 20 TO 30 MPH THIS AFTERNOON WILL DECREASE TO LESS THAN 15 MPH THIS EVENING. $$ HTTP://WEATHER.GOV/BILLINGS
What forecasters said that day
The local office's own words before this high wind warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Billings, MT wrote its last area forecast discussion before this high wind warning went out at Dec 30, 9:31 PM MST, 5 hours 17 minutes earlier.
Area forecast discussion, Dec 30, 9:31 PM MST, 5 hours 17 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE BILLINGS MT
931 PM MST FRI DEC 30 2011
.SHORT TERM...VALID FOR SAT AND SUN...
QUICK UPDATE TO DROP THE WIND ADVISORY FROM LIVINGSTON
SOUTHEASTWARD ALONG THE BEARTOOTH/ABSAROKA FOOTHILLS...TO INCREASE
POPS ACROSS CENTRAL AND EASTERN ZONES OVERNIGHT...AND TO TWEAK THE
WINDS TO MORE OF A NORTHWESTERLY DIRECTION INTO EARLY SATURDAY ACROSS
THE ENTIRE REGION. AS THE FRONT CONTINUES TO MOVE ACROSS
SOUTHEASTERN MONTANA...IT HAS SWITCHED THE WINDS TO MORE OF A
NORTHWESTERLY DIRECTION AND LOOSENED THE PRESSURE GRADIENT FOR THE
TIME BEING. THE GRADIENT TIGHTENS AGAIN SATURDAY...BUT A WEST/EAST
ORIENTATION DOES NOT FAVOR ADVISORY LEVEL WINDS IN THE LIVINGSTON
TO NYE REGION. FRONTOGENETICAL ASCENT AND UPPER LEVEL DIVERGENCE
ASSOCIATED WITH COUPLED JET MAXIMA ARE HELPING TO GENERATE AN
AREA OF RAIN AND SNOW THAT CONTINUES TO MOVE ACROSS THE
SOUTHEASTERN MONTANA AND INTO NORTH CENTRAL WYOMING. AS
TEMPERATURES COOL BEHIND THE FRONT...PRECIPITATION WILL CHANGE TO
ALL SNOW THROUGH THE NIGHT. A WINTER STORM WARNING REMAINS IN EFFECT
FOR THE BEARTOOTH/ABSAROKA MOUNTAINS WHERE HEAVY SNOW CONTINUES TO
FALL AS A RESULT OF A COMBINATION OF UPPER LEVEL
DIVERGENCE...FRONTOGENESIS AND MOIST UPSLOPE FLOW...TO NAME A FEW.
RADAR INDICATES THE PRECIP EXTENDS BACK INTO CENTRAL IDAHO...THUS
PRECIP WILL CONTINUE INTO EARLY SATURDAY ACROSS MUCH OF THE
REGION. STRONG PRESSURE RISES AND COLD AIR ADVECTION STILL LOOK TO
COMBINE TO GENERATE STRONG WINDS ACROSS PORTIONS OF SOUTHEAST
MONTANA AND NORTH CENTRAL WYOMING THROUGH THE DAY ON SATURDAY.
LATEST MODEL RUNS HAVE BACKED OFF A BIT ON WIND
SPEEDS...NEVERTHELESS WINDS WILL STILL BE QUITE STRONG AND GUSTY
THUS A HIGH WIND WATCH REMAINS IN EFFECT FOR SATURDAY FROM ROUNDUP
TO BILLINGS TO FORT SMITH EASTWARD. STC
PREVIOUS DISCUSSION...
RELATIVELY FEW CHANGE TO THE SHORT TERM PERIOD AFTER
MORNING UPDATE. MODELS STILL IN GOOD AGREEMENT WITH STRONG JET
STREAMING PACIFIC MOISTURE INTO THE REGION...BRINGING IMPROVED
PRECIP CHANCES...AND CONTINUED HIGH WIND CONCERNS.
THE UPPER TROF PUSHING INTO THE REGION SHOULD SPREAD PRECIP FROM
MOUNTAINS ACROSS THE PLAINS THROUGH THE EVENING. THE SYSTEM MY BE
MOVING A BIT SLOWER...BUT STILL APPEARS AT THOUGH IT SHOULD
OVERSPREAD MUCH OF THE REGION BY AROUND MIDNIGHT. LOOKS LIKE
PRECIP WILL BE RAIN TO START...SWITCHING TO MAINLY SNOW OVERNIGHT.
DOWNSLOPE FLOW MAY INHIBIT PRECIP SOME IN THE WESTERN PLAINS...SO
WILL HAVE TO WATCH CLOSELY. A LOW DEVELOPING OVER OREGON MAY HELP
TO BREAK UP SOME OF THAT DOWNSLOPE FLOW...BUT WILL HAVE TO WAIT
AND SEE HOW THAT SHAKES OUT. THE SYSTEM STILL APPEARS TO BE MOVING
PRETTY QUICKLY...BUT HAVE STILL LINGERED SOME POPS IN SOUTHEAST
MONTANA...WITH SLIGHTLY SLOWER IMPACT ON THE REGION.
SATURDAY IS SETTING UP MUCH LIKE THURSDAY DID...BUT 850 MB WINDS
JUST A BIT WEAKER. WINDS APPEAR TO DEVELOP QUICKLY IN THE CENTRAL
ZONES ON THE HEELS OF THE PRECIP...AS STRONG SUBSIDENCE DEVELOPS
BEHIND THE FRONT. STRONG AND GUSTY WINDS SHOULD SHIFT EAST THROUGH THE
MORNING/EARLY AFTERNOON...DIMINISHING DURING THE
AFTERNOON/EVENING.
TEMPERATURES WILL GENERALLY BE COOLING THROUGH THE PERIOD...WITH
HIGH AROUND 40 DEGREES ON SATURDAY...AND HIGHS AROUND SEASONAL
AVERAGE ON SUNDAY. AAG
.LONG TERM...VALID FOR MON...TUE...WED...THU...FRI...
WARM AND DRY CONDITIONS WILL PREVAIL THROUGH MOST OF THE EXTENDED
AS WE REMAIN UNDER THE INFLUENCE OF STRONG RIDGING ALOFT. AFTER A
COOLER SUNDAY...STRONG DOWNSLOPE WARMING CAN BE EXPECTED IN OUR
WEST ON MONDAY. WITH 700MB TEMPS TO NEAR +2C OUR WESTERN PARTS
SHOULD SEE TEMPS WELL INTO THE 50S. PACIFIC SHORTWAVE WILL FLATTEN
THE LONGWAVE RIDGE SOMEWHAT MONDAY NIGHT INTO TUESDAY...BUT NO
PRECIPITATION EXPECTED DUE TO FORCING STAYING TO OUR NORTH. THIS
WAVE WILL HELP TO ENHANCE MIXING HOWEVER...SO TEMPS ON TUESDAY MAY
ONLY BE SLIGHTLY COOLER IN OUR WEST AND WARMER IN OUR CENTRAL AND
EAST DESPITE THE WEAK COLD FRONT. WARM AND DRY FLOW OUT OF THE
NORTHERN GREAT BASIN WILL RETURN FOR WEDNESDAY AND THURSDAY. AGAIN
WITH 700MB TEMPS RISING ABOVE ZERO AND NO SNOW COVER TO WORRY
ABOUT THIS SHOULD RESULT IN TEMPERATURES INTO THE 50S...AND CANNOT
RULE OUT NEAR 60 DEGREES AT SOME LOCATIONS. RECORD HIGHS WILL
LIKELY BE CHALLENGED. OVERALL...BOTH HIGH AND LOW TEMPERATURES
WILL REMAIN WELL ABOVE NORMAL MONDAY THROUGH THURSDAY. COULD SEE
SOME PCPN WORK INTO OUR WEST THURSDAY NIGHT AS NEXT PACIFIC ENERGY
APPROACHES. JKL
THE PROLONGED PERIOD OF RIDGING OVER THE WESTERN CONUS LOOKS TO
BREAK DOWN BY THURSDAY INTO FRIDAY...AS THE PATTERN BECOMES MORE
PROGRESSIVE. THE ECMWF...THE GFS AND ITS ENSEMBLES ADVERTISE A
TROUGH AFFECTING THE REGION FOR FRIDAY. THE TROUGH WILL USHER IN COLDER
TEMPERATURES AND A CHANCE OF RAIN AND SNOW SHOWERS...ESPECIALLY IN
THE MOUNTAINS AND FOOTHILLS. AT THIS FORECAST RANGE...THE TIMING
AND TRACK OF THE TROUGH INTRODUCE THE MOST UNCERTAINTY AS TO THE
AMOUNT AND DURATION OF PRECIPITATION ACROSS THE REGION. CHURCH
&&
.AVIATION...
A BAND OF MODERATE RAIN AND SNOW SHOWERS WILL SHIFT ACROSS
CENTRAL AND EASTERN ZONES EARLY TONIGHT. OCCASIONAL MVFR
CONDITIONS CAN BE EXPECTED WITH LOWERING CEILINGS AND VISIBILITY.
A SECOND ROUND OF PRECIPITATION WILL PUSH IN FROM THE WEST
OVERNIGHT AND THIS SHOULD BE MAINLY SNOWFALL. THE HARDEST HIT
AREAS WITH THE SECOND BAND OF PRECIPITATION WILL BE THE WESTERN
ZONES AND ALONG THE FOOTHILLS. OCCASIONAL IFR CONDITIONS CAN BE
EXPECTED AT KLVM WITH MODERATE SNOW. THE MOUNTAINS WILL GET HEAVY
SNOW TONIGHT AND WILL BE OBSCURED THROUGH THE NIGHT. THE
PRECIPITATION WILL TAPER OFF LATE TONIGHT. STRONG WEST TO
NORTHWEST WINDS WILL DEVELOP LATE TONIGHT AND TOWARD MORNING FROM
KBIL TO KLVM WITH GUSTS TO 40KTS. THESE WINDS WILL PUSH EAST
THROUGH THE DAY. TWH
&&
.PRELIMINARY POINT TEMP/POPS...
SAT SUN MON TUE WED THU FRI
-----------------------------------------------------------
BIL 030/040 021/033 023/050 038/051 034/056 039/055 033/040
94/S 00/B 00/N 00/N 00/N 00/B 02/W
LVM 027/035 018/035 024/053 037/049 033/053 040/052 033/040
+2/S 10/N 00/N 00/N 00/N 00/N 22/W
HDN 030/042 019/035 017/051 027/051 026/056 031/056 030/044
96/S 00/B 00/U 00/B 00/B 00/U 01/B
MLS 031/042 019/033 017/047 027/050 027/055 033/055 031/043
93/S 10/U 00/U 00/N 00/B 00/U 01/B
4BQ 031/041 019/034 017/048 026/051 027/056 031/056 030/044
86/O 10/U 00/U 00/N 00/U 00/U 01/B
BHK 030/037 016/029 014/040 027/048 025/051 029/054 030/038
83/O 10/N 00/U 00/N 00/B 00/U 01/B
SHR 028/036 015/031 015/046 028/048 023/055 027/050 026/039
96/O 10/U 00/U 00/U 00/U 00/U 02/J
&&
.BYZ WATCHES/WARNINGS/ADVISORIES...
MT...HIGH WIND WATCH IN EFFECT FROM 6 AM MST SATURDAY THROUGH
SATURDAY EVENING FOR ZONES 29>33-35>38-57-58.
WINTER STORM WARNING IN EFFECT UNTIL NOON MST SATURDAY FOR
ZONE 67.
WY...NONE.
&&
WEATHER.GOV/BILLINGSHazardous weather outlook, Dec 30, 9:32 PM MST, 5 hours 16 minutes before
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE BILLINGS MT 932 PM MST FRI DEC 30 2011 MTZ028>042-056>058-063>068-WYZ098-099-010500- SOUTHERN WHEATLAND-MUSSELSHELL-TREASURE-NORTHERN ROSEBUD-CUSTER- FALLON-NORTHERN STILLWATER-YELLOWSTONE-POWDER RIVER-CARTER- SOUTHERN BIG HORN-EASTERN CARBON-NORTHERN PARK- NORTHERN SWEET GRASS-GOLDEN VALLEY-RED LODGE FOOTHILLS- NORTHERN BIG HORN-SOUTHERN ROSEBUD-JUDITH GAP-PARADISE VALLEY- LIVINGSTON AREA-BEARTOOTH FOOTHILLS-ABSAROKA/BEARTOOTH MOUNTAINS- CRAZY MOUNTAINS-NORTHEAST BIG HORN MOUNTAINS-SHERIDAN FOOTHILLS- 932 PM MST FRI DEC 30 2011 THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF CENTRAL MONTANA...SOUTH CENTRAL MONTANA...SOUTHEAST MONTANA AND NORTH CENTRAL WYOMING. .DAY ONE...TONIGHT MOIST AND UNSTABLE PACIFIC FLOW WILL BRING PERIODS OF HEAVY SNOWFALL TO WEST FACING SLOPES OF THE BEARTOOTH ABSAROKAS TONIGHT. STRONG WESTERLY WINDS WILL CREATE AREAS OF BLOWING AND DRIFTING SNOW AS WELL. THOSE WITH TRAVEL OR RECREATION PLANS IN THE COOKE CITY AREA SHOULD BE PREPARED FOR WINTRY CONDITIONS. .DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY THE POTENTIAL EXISTS FOR STRONG WEST TO NORTHWEST WINDS GUSTING TO AROUND 60 MPH ALONG AND EAST OF A ROUNDUP TO BILLINGS LINE EARLY SATURDAY. TRAVELERS IN THESE AREAS SHOULD BE PREPARED FOR DANGEROUS CROSS WINDS. WINDS WILL SUBSIDE BY SATURDAY EVENING. .SPOTTER INFORMATION STATEMENT... WEATHER SPOTTERS ARE ENCOURAGED TO REPORT SIGNIFICANT WEATHER CONDITIONS ACCORDING TO STANDARD OPERATING PROCEDURES.
Nearby
High Wind Warnings in Montana, 2011Every high wind warning in 2011
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive.